Missouri, 2013

Tornado and Flash Flooding in Missouri, May 20 to 21, 2013

May 20 to 21, 2013 · NWS LSX · 24 events in 14 counties and zones

A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of severe storms moved through the region. There were numerous reports of large hail and damaging winds, as well as a couple of tornadoes and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 2:52 PM CST, 2 hours earlier.

Area forecast discussion, May 20, 2:52 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT MON MAY 20 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 323 PM CDT MON MAY 20 2013

ALL SYSTEMS APPEAR GO FOR AN ACTIVE NIGHT OF THUNDERSTORMS WITH
SEVERE POTENTIAL AS THE ENVIRONMENT WILL HAVE PLENTY OF INSTABILITY
AND DEEP LAYER SHEAR AROUND 50 KTS. THE AIR MASS OVER THE SOUTHERN
HALF OF MISSOURI HAS RECOVERED FROM EARLIER CONVECTION WITH SBCAPE
AOA 3000 J/KG AND THIS RECOVERY SHOULD CONTINUE TO SPREAD
NORTHWARD THROUGH THE LATE AFTERNOON. SCATTERED THUNDERSTORMS HAVE
DEVELOPED IN SEVERAL CONFLUENT ZONES ACROSS SW MO AND SE KS AND
ARE MOVING TO THE NORTHEAST. ADDITIONAL DEVELOPMENT IS EXPECTED
WITH DISCRETE STORMS POSSIBLE THROUGH EARLY EVENING AND THEN AN
OVERALL TREND FOR RAPID UPSCALE GROWTH INTO A FORWARD PROPAGATING
QLCS FEATURING A MIX MODE OF BOWING SEGMENTS AND EMBEDDED
SUPERCELLS. THIS QLCS IS EXPECTED TO IMPACT A GOOD PORTION OF THE
CWA AS IT MOVES E/NW TONIGHT. SOME LOCALLY HEAVY RAINFALL MAY
OCCUR WHERE TRAINING OCCURS...BUT THE SYSTEM IS NOT EXPECTED TO
PRODUCE A WIDESPREAD HEAVY RAIN/FLASH FLOOD THREAT.

GLASS

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 323 PM CDT MON MAY 20 2013

THE IMPACTS OF THE OVERNIGHT CONVECTION ARE HARD TO GAGE AND WILL
HAVE LARGE RAMIFICATIONS ON THE THUNDERSTORM AND SEVERE THREAT
TUESDAY. ANY ONGOING SHOWERS/THUNDERSTORMS REMNANT FROM OVERNIGHT
ARE LIKELY TO BE LOCATED ACROSS SE MO INTO SW IL DURING THE FIRST
PART OF THE MORNING AND THEN WEAKEN. MODEL GUIDANCE SUGGESTS IT
WILL THEN REMAIN RELATIVELY VOID OF PRECIPITATION WELL INTO MID
AFTERNOON AND THIS SHOULD ALLOW FOR SOME AIR MASS RECOVERY AS
CLOUDS THIN. MID LEVEL LAPSE RATES ARE NOT AS STEEP SO OVERALL
INSTABILITY SHOULD BE LESS THAN THE LAST FEW DAYS...HOWEVER IT SHOULD
BE SUFFICIENT WITH AMPLE DEEP LAYER SHEAR FOR SCATTERED ORGANIZED
THUNDERSTORMS DEVELOPING DURING THE LATER PART OF THE AFTERNOON...RAMPING
UP IN COVERAGE DURING THE EARLY EVENING AS LARGE SCALE ASCENT INCREASES
IN ASSOCIATION WITH A SHORT WAVE ROTATING NEWD FROM EASTERN OK
REGION. ANY RESIDUAL BOUNDARIES WILL PROVIDE FURTHER FOCUS AND
ENHANCE THE SEVERE THREAT. THE LARGE SCALE TROF AND ATTENDANT COLD
FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY NIGHT...PASSING
EAST OF THE CWA BY EARLY WEDNESDAY MORNING. DRIER AIR AND COOLER
AIR WILL OVERSPREAD THE AREA ON WEDNESDAY IN THE WAKE OF THE FRONT
AND A SECONDARY COLD FRONT ON WEDNESDAY NIGHT WILL USHER EVEN
COOLER AIR AND HIGH PRESSURE INTO THE AREA.

THE PATTERN WILL BE DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF
THE UPPER TROF AND LOOKS DRY THURSDAY NIGHT-FRIDAY...THEREAFTER
RETURN FLOW AND WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER
RIDGE AND INTO THE MID/UPPER MS VALLEY WILL BRING A RE-NEWED
CHANCE OF THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA.
WARMER TEMPERATURES WILL ALSO ACCOMPANY THE RETURN FLOW.

GLASS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 112 PM CDT MON MAY 20 2013

STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...SO
KEPT VCTS MENTION AT KCOU THROUGH 03Z TUESDAY AND THROUGH 04Z
TUESDAY AT KUIN. FURTHER EAST OVER STL METRO AREA...HRRR MODEL
INDICATING STORMS TO NOT MOVE IN TIL AFTER 01Z TUESDAY...MAYBE
EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR
NOW...TAPERING OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND
GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER
SUNSET.

SPECIFICS FOR KSTL...STILL HARD TO PIN DOWN EXACT COVERAGE AND
TIMING OF STORMS...LATEST HRRR MODEL INDICATING STORMS TO NOT MOVE
IN TIL AFTER 04Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS
MENTION AFTER 01Z TUESDAY FOR NOW AS WE COULD SEE STUFF FIRE UP
AHEAD OF MAIN ACTIVITY. STORMS TO TAPER OFF AFTER 07Z TUESDAY.
OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS
AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. ANOTHER ROUND OF
STORMS POSSIBLE AFTER 21Z TUESDAY...SO ADDED VCTS MENTION DURING
THIS PERIOD.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 20, 3:05 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT MON MAY 20 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
405 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS WILL BE
SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING
WINDS. SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF
THESE THUNDERSTORMS MAY ALSO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS...AND YET ANOTHER CHANCE OF
THUNDERSTORMS ON SATURDAY AND SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

GLASS

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Osage

When
May 20, 4:52 PM CST
Where
Osage County, 1.99 mi S of Byron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.301, -91.725

Hail, Monroe

When
May 20, 5:08 PM CST to 5:18 PM CST
Where
Monroe County, 0.5 mi ENE of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.474, -92.212

Hail, Boone

When
May 20, 5:22 PM CST to 5:34 PM CST
Where
Boone County, 1.53 mi E of Columbia to 0.72 mi ENE of Murry
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.947, -92.302

Large hail fell in a swath from the northeast side of Columbia to Murry. Some of the large hail caused minor damage to a few vehicles.

Hail, Boone

When
May 20, 5:39 PM CST
Where
Boone County, 0.81 mi SW of Centralia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.211, -92.139

Hail, Audrain

When
May 20, 5:40 PM CST
Where
Audrain County, 8.74 mi SW of Thompson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.086, -92.090

Thunderstorm Wind, Monroe

When
May 20, 5:53 PM CST
Where
Monroe County, 0.93 mi NNE of Florida
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.492, -91.793

Several large tree limbs were blown down.

Thunderstorm Wind, Ralls

When
May 20, 6:08 PM CST to 6:10 PM CST
Where
Ralls County, 2.16 mi SSE of Hassard to 2.61 mi E of Hatch
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.620, -91.660

Thunderstorm winds blew down numerous large tree limbs along Highway J and Highway A.

Hail, Franklin

When
May 20, 6:24 PM CST
Where
Franklin County, Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -91.000

Tornado, Marion

When
May 20, 6:24 PM CST to 6:26 PM CST
Where
Marion County, 1.92 mi ENE of White Bear to 2.09 mi SSE of Hannibal Muni Arpt
Rating
EF1
Path length
1.16 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.694, -91.449

A tornado touched down west southwest of Hannibal, damaging several trees and a structure about a mile south of the Hannibal Regional Medical Center, just northeast of the intersection of Centerville Road and County Road 420. The tornado then moved northeast and caused its most intense damage, low end EF-1, at the intersection of Centerville Road and Shinn Lane. In this area several large trees were either uprooted or snapped off halfway up the trunk. The tornado moved northeast to Highway MM where it tore about a quarter of the tin roof off of a farm building and damaged some trees. The tornado dissipated as it crossed Highway MM.

Thunderstorm Wind, Marion

When
May 20, 6:26 PM CST to 6:30 PM CST
Where
Marion County, 2.06 mi SSE of Hannibal Muni Arpt to 1.68 mi NNE of Hannibal
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.704, -91.431

A line of severe thunderstorms moved through Hannibal. The storms caused considerable wind damage in and around Hannibal. The damage area was roughly from Highway MM north to Hannibal-LaGrange University. One building at the university had a small portion of its roof torn off. Numerous trees were either uprooted or snapped along Palmyra Road/Mark Twain Avenue. A three story brick building in downtown Hannibal on Main Street had a wall collapse and about half its roof torn off. Wind gusts in this area were likely around 100 mph. Tree damage was common west of the downtown area to U.S. Highway 61 and then west of U.S. Highway 61 along West Ely Road. The subdivisions around Pioneer Lake and Apollo Lake had numerous large tree branches blown down. One home near Apollo Lake had windows broken by flying debris. A small building lost part of its roof on the south side of Hannibal on Market Street.

Thunderstorm Wind, St. Charles

When
May 20, 6:35 PM CST
Where
St. Charles County, 0.91 mi SSW of Lake St Louis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.788, -90.737

Thunderstorm winds blew down several power lines at the intersection of Bryan Road and Mexico Road.

Thunderstorm Wind, Moniteau

When
May 20, 7:05 PM CST
Where
Moniteau County, California
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -92.570

Thunderstorm winds blew down a few large trees.

Thunderstorm Wind, St. Charles

When
May 20, 7:12 PM CST
Where
St. Charles County, 0.29 mi SW of Cottleville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.747, -90.653

Thunderstorm winds blew down a large tree.

Hail, St. Charles

When
May 20, 7:17 PM CST to 7:20 PM CST
Where
St. Charles County, Harvester to 0.93 mi NW of St Charles
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.750, -90.580

There were several reports of one inch hail in St. Peters, Harvester and St. Charles.

Flash Flood, Lincoln

When
May 20, 8:35 PM CST to May 21, 2:00 AM CST
Where
Lincoln County, 1.37 mi NE of Chain of Rocks to 0.54 mi ENE of Chain of Rocks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.936, -90.784

Up to three inches of rain fell in a short amount of time causing flash flooding. At the intersection of Highway C and Green Acres Drive, over a foot of water covered the road, so the road was closed for awhile.

Thunderstorm Wind, St. Charles

When
May 20, 8:42 PM CST
Where
St. Charles County, 3.5 mi NNE of Orchard Farm
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.928, -90.429

Thunderstorm Wind, St. Louis

When
May 20, 8:55 PM CST
Where
St. Louis County, 1.58 mi WNW of Keyes Summit
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.591, -90.526

Thunderstorm winds snapped a couple of large trees in Winchester.

Flash Flood, St. Charles

When
May 20, 9:00 PM CST to May 21, 2:00 AM CST
Where
St. Charles County, 1.51 mi WSW of All Saints Vlg to 2.08 mi WSW of Weldon Spg
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.759, -90.694

Up to 5 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway N about a mile east of intersection with Highway K. Highway 94 had over 10 inches of water over it near intersection with First Capitol Drive. Several cars became stuck in the water at the intersection.

Thunderstorm Wind, St. Louis

When
May 20, 9:12 PM CST
Where
St. Louis County, Olivette
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.670, -90.380

Thunderstorm Wind, Iron

When
May 20, 9:39 PM CST
Where
Iron County, 0.87 mi W of Viburnum
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.720, -91.146

Thunderstorm winds blew down a 10 inch diameter tree across Highway 49, just northwest of Viburnum.

Thunderstorm Wind, Washington

When
May 20, 9:40 PM CST
Where
Washington County, 1.16 mi S of Springtown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.913, -90.778

Thunderstorm winds blew down several large tree limbs just south of Potosi.

Thunderstorm Wind, St. Francois

When
May 20, 9:50 PM CST to 10:00 PM CST
Where
St. Francois County, 0.75 mi ENE of Bonne Terre to 0.28 mi N of Esther
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.923, -90.557

Thunderstorm winds blew down numerous large tree limbs as well as several power lines in Bonne Terre and Park Hills.

Thunderstorm Wind, St. Francois

When
May 20, 10:10 PM CST
Where
St. Francois County, Farmington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -90.420

Thunderstorm winds blew down several power lines around town.

Thunderstorm Wind, Iron

When
May 20, 10:26 PM CST
Where
Iron County, Ironton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.600, -90.630

Thunderstorm winds blew down a two foot diameter tree. The tree then knocked down a nearby power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450047, 450048, 451840, 451841, 451842, 451844, 452170, 451847, 451862, 451898, 452184, 452181, 452182, 452183, 452518, 452185, 452186, 459791, 452187, 459786, 459787, 459788, 459789, 459790.